Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 121, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 3, 2017, 2:06 PM CDT for 6 counties in Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2017, 2:06 PM CDT (19:06 UTC)
- Expired
- Apr 3, 2017, 2:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Crockett County, TN, Fayette County, TN, Gibson County, TN, Hardeman County, TN, Haywood County, TN, Madison County, TN
The radar
The Memphis radar (KNQA), 56 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 7.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 557 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
137
WUUS54 KMEG 031906
SVRMEG
TNC033-047-053-069-075-113-031945-
/O.NEW.KMEG.SV.W.0121.170403T1906Z-170403T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
206 PM CDT MON APR 3 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Southeastern Crockett County in western Tennessee...
South central Gibson County in western Tennessee...
Northeastern Fayette County in western Tennessee...
Northwestern Hardeman County in western Tennessee...
Haywood County in western Tennessee...
Madison County in western Tennessee...
* Until 245 PM CDT
* At 205 PM CDT, a severe thunderstorm was located near Dancyville,
or 13 miles southwest of Brownsville, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jackson, Brownsville, Humboldt, Fairview, Bells, Three Way,
Hillville, Bemis, Holly Grove, Adair, Dancyville, Mercer, Carroll,
Gadsden, Stanton, Gibson, Neely, Yum Yum, Huntersville and Belmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3530 8949 3540 8949 3540 8947 3553 8947
3587 8884 3552 8868
TIME...MOT...LOC 1905Z 240DEG 42KT 3543 8940
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
982
WWUS54 KMEG 031928
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
228 PM CDT MON APR 3 2017
TNC047-069-031938-
/O.CAN.KMEG.SV.W.0121.000000T0000Z-170403T1945Z/
Fayette TN-Hardeman TN-
228 PM CDT MON APR 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAYETTE AND
NORTHWESTERN HARDEMAN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3543 8903 3543 8924 3544 8930 3552 8928
3562 8930 3587 8884 3552 8868
TIME...MOT...LOC 1928Z 238DEG 35KT 3554 8917
$$
TNC033-053-075-113-031945-
/O.CON.KMEG.SV.W.0121.000000T0000Z-170403T1945Z/
Crockett TN-Gibson TN-Haywood TN-Madison TN-
228 PM CDT MON APR 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHEASTERN CROCKETT...SOUTH CENTRAL GIBSON...SOUTHEASTERN
HAYWOOD AND MADISON COUNTIES...
At 228 PM CDT, a severe thunderstorm was located near Brownsville,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jackson, Brownsville, Humboldt, Fairview, Bells, Three Way, Bemis,
Holly Grove, Adair, Hillville, Mercer, Carroll, Gadsden, Gibson,
Neely, Allens, Huntersville, Hickory Point, Westover and Madison
Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3543 8903 3543 8924 3544 8930 3552 8928
3562 8930 3587 8884 3552 8868
TIME...MOT...LOC 1928Z 238DEG 35KT 3554 8917
HAIL...<.75IN
WIND...60MPH
$$326
WWUS54 KMEG 031939
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
239 PM CDT MON APR 3 2017
TNC033-053-075-113-031949-
/O.EXP.KMEG.SV.W.0121.000000T0000Z-170403T1945Z/
Crockett TN-Gibson TN-Haywood TN-Madison TN-
239 PM CDT MON APR 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CROCKETT...SOUTH
CENTRAL GIBSON...SOUTHEASTERN HAYWOOD AND MADISON COUNTIES WILL
EXPIRE AT 245 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3543 8903 3543 8924 3544 8930 3552 8928
3562 8930 3587 8884 3552 8868
TIME...MOT...LOC 1939Z 240DEG 42KT 3560 8904
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 11:49 AM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Apr 3, 11:49 AM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1149 AM CDT Mon Apr 3 2017 .DISCUSSION... /issued 405 AM CDT Mon Apr 3 2017/ A few severe thunderstorms moved into north MS during the early evening hours, eventually transitioning to a stratiform rain event with a few embedded thunderstorms during the overnight hours. Within this area of stratiform rain, a phenomenon known as a wake low developed Sunday evening. These wake lows occasionally form in areas of stratiform precipitation where evaporative cooling fails to balance adiabatic warming associated with mesoscale subsidence, resulting in low pressure at the surface. The gradient between the wake low and the meso high associated with the thunderstorm cold pool is what causes the strong winds. With the convection weakening over the Mid-South, this pressure gradient has relaxed sufficiently to allow the Wind Advisory to be cancelled. Though winds will be gusty at times overnight, wind speeds will generally remain below advisory criteria. The existing area of stratiform precipitation will continue to move off to the east this morning, leaving a more stable environment in its wake. The upper-level trough remains to our west this morning and will make its way northeast across the region later today. As the cold core of this upper low traverses the area, mid-level lapse rates will steepen, enhancing instability as temperatures warm throughout the day. Scattered showers and thunderstorms are expected to develop again by mid/late morning. Model data indicates modest deep-layer shear this afternoon, suggesting that a few updrafts could organize into strong to potentially severe thunderstorms. That said, this potential is relatively low and is covered nicely by the marginal risk issued by the SPC. South-southwest winds will be a bit gusty today at 15-25 mph. Rain chances come to an end this evening as the upper low departs. Subsident, drier air will settle over the area late tonight and Tuesday, providing warm and dry weather across the Mid-South. Temperatures are expected to warm into the mid 70s to lower 80s with south winds of 5-10 mph. The next shortwave trough will begin to affect the area Tuesday night into Wednesday. Thunderstorms associated with the main wave are expected to move east into northeast AR and the Bootheel by midnight. Farther south, isolated showers and thunderstorms are anticipated in the warm sector of the approaching cyclone. The main forcing with this trough stays to the north and the attendant cold front is progged to make an early arrival in the Mid-South Wednesday morning. There is a bit of a cap early in the day when frontal convergence is most favorable for convective development but by the time the cap weakens, winds have veered from the west and drier, cooler air begins to advect into the region. This will keep PoPs limited to 20-30% for Wednesday and Wednesday night. Temperatures were lowered a bit to account for the earlier fropa, with highs ranging from the mid 60s in northeast AR to the low/mid 70s along the Tennessee River Valley. Low PoPs were continued on Thursday as moisture wraps around the backside of the deepening east CONUS trough, but were trimmed back in coverage, primarily focused on west TN. Dewpoints are forecast to be in the 30s by Thursday afternoon suggesting much of this precipitation could evaporate before reaching the ground. Temperatures will be a bit cooler, with afternoon highs in the mid 50s to lower 60s. Temperatures are forecast to fall into the low/mid 40s across most of the area Thursday night, but lingering cloud cover should preclude frost formation. Dry weather is anticipated across the Mid-South Friday through Sunday. Afternoon temperatures will again be in the low/mid 60s for much of the area on Friday, but should warm into the 70s over the weekend. Overnight lows will be on the cool side. Expect lows in the upper 30s and lower 40s for the most part, but some low- lying areas and river valleys (mainly west TN and north MS) may dip into the mid 30s, increasing the potential for a frost. We'll continue to monitor these trends. Johnson && .AVIATION... 18Z TAF Set Line of SHRAs, with thus far one embedded TSRA, is developing just west of the MS River. This line is expected to develop into a line of TSRAS as it pushes east into West Tennessee and North Mississippi. Conditions will temporarily lower to MVFR with the line of convection. Otherwise, VFR conditions are expected for the remainder of the period. Gusty SW winds of 12-17 KTS sustained with higher gusts up to 27 KTS will occur through 00Z. Thereafter, speeds will gradually diminish to around 6 KTS. KRM && && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Apr 3, 4:40 AM CDT, 9 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 440 AM CDT Mon Apr 3 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 440 AM CDT Mon Apr 3 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a marginal risk for severe thunderstorms across much of the Mid-South today. If severe weather does develop, the main hazards will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Special weather statement, Apr 3, 8:06 AM CDT, 6 hours before
Special Weather Statement
National Weather Service Memphis TN
806 AM CDT MON APR 3 2017
MSZ004>006-009-014-016-017-023-024-031400-
Itawamba MS-Tishomingo MS-Tippah MS-Union MS-Monroe MS-Lee MS-
Alcorn MS-Prentiss MS-Chickasaw MS-
806 AM CDT MON APR 3 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 AM CDT
FOR...
Itawamba County in northeastern Mississippi...
Southern Tishomingo County in northeastern Mississippi...
Southeastern Tippah County in northeastern Mississippi...
Northeastern Union County in northeastern Mississippi...
Monroe County in northeastern Mississippi...
Lee County in northeastern Mississippi...
Southeastern Alcorn County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...
Northeastern Chickasaw County in northeastern Mississippi...
At 805 AM CDT...a wake low is beginning to develop over Northeast
Mississippi. The wake low will be capable producing winds at least
40 mph possibly as high as 50 mph.
People in Itawamba...southern Tishomingo...southeastern Tippah...
northeastern Union...Monroe...Lee...southeastern Alcorn...Prentiss
and northeastern Chickasaw Counties should monitor this storm
closely.
LAT...LON 3368 8872 3381 8872 3381 8875 3407 8879
3478 8879 3475 8812 3375 8825 3375 8832
3370 8835 3367 8844
TIME...MOT...LOC 1305Z 240DEG 49KT 3396 8861Local storm report, Apr 3, 8:26 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
826 AM CDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM NON-TSTM WND DMG 4 E DOWNTOWN MEMPHIS 35.13N 89.98W
04/02/2017 SHELBY TN BROADCAST MEDIA
LARGE TREE FELL ON HOUSE AT 1657 EVELYN IN MIDTOWN
MEMPHIS.
&&
MRMLocal storm report, Apr 3, 9:57 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
957 AM CDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG GLENDORA 33.83N 90.29W
04/02/2017 TALLAHATCHIE MS EMERGENCY MNGR
LARGE TREE DOWN ON HOUSE.ONE PERSON TRAPPED.TIME BASED
OFF RADAR.
0815 PM NON-TSTM WND DMG WALNUT RIDGE 36.07N 90.96W
04/02/2017 LAWRENCE AR BROADCAST MEDIA
NUMEROUS TREES DOWN AND POWER OUTAGES IN BOTH WALNUT
RIDGE AND HOXIE.
0855 PM NON-TSTM WND DMG JONESBORO 35.82N 90.69W
04/02/2017 CRAIGHEAD AR BROADCAST MEDIA
POWER LINES DOWN FROM WAKE LOW WINDS.
1035 PM NON-TSTM WND DMG 4 E DOWNTOWN MEMPHIS 35.13N 89.98W
04/02/2017 SHELBY TN BROADCAST MEDIA
LARGE TREE FELL ON HOUSE AT 1657 EVELYN IN MIDTOWN
MEMPHIS.
1115 PM NON-TSTM WND DMG BIG SANDY 36.24N 88.08W
04/02/2017 BENTON TN AMATEUR RADIO
TREES DOWN AND BLOWN DEBRIS ALONG BIG SANDY ROAD OFF OF
HWY. 641 NORTH.
1201 AM NON-TSTM WND DMG HUNTINGDON 36.01N 88.41W
04/03/2017 CARROLL TN BROADCAST MEDIA
SEVERAL TREES DOWN, POWER LINES DOWN AND A METAL ROOF ON
A SHED BLOWN OFF.
1205 AM NON-TSTM WND DMG TRENTON 35.97N 88.94W
04/03/2017 GIBSON TN TRAINED SPOTTER
REPORTS OF TREES DOWN ON POWER LINES IN THE TRENTON AREA.
1215 AM NON-TSTM WND DMG 2 NNW BELLS 35.74N 89.10W
04/03/2017 CROCKETT TN TRAINED SPOTTER
A FEW DOWNED TREES NORTH OF BELLS NEAR HIGHWAY 412.
&&
MRMLocal storm report, Apr 3, 10:09 AM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1009 AM CDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM NON-TSTM WND DMG AMORY 33.99N 88.48W
04/03/2017 MONROE MS BROADCAST MEDIA
LARGE TREE DOWN ON HOUSE NEAR HATLEY ROAD.
&&
MRMLocal storm report, Apr 3, 11:11 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1111 AM CDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM NON-TSTM WND DMG HENRY 36.20N 88.41W
04/02/2017 HENRY TN EMERGENCY MNGR
SEVERAL LARGE TREES DOWN. POWER AND UTILITY POLES AND
LINES DOWN. ALL THIS HAPPENED FROM THE TOWN OF HENRY
NORTH INTO THE TOWN OF PARIS. WINDS ESTIMATED AT 50 MPH.
&&
MRMLocal storm report, Apr 3, 11:24 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1124 AM CDT MON APR 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG GLENDORA 33.83N 90.29W
04/02/2017 TALLAHATCHIE MS EMERGENCY MNGR
LARGE TREE DOWN ON HOUSE.ONE PERSON TRAPPED.TIME BASED
OFF RADAR.
0815 PM NON-TSTM WND DMG WALNUT RIDGE 36.07N 90.96W
04/02/2017 LAWRENCE AR BROADCAST MEDIA
NUMEROUS TREES DOWN AND POWER OUTAGES IN BOTH WALNUT
RIDGE AND HOXIE.
0855 PM NON-TSTM WND DMG JONESBORO 35.82N 90.69W
04/02/2017 CRAIGHEAD AR BROADCAST MEDIA
POWER LINES DOWN FROM WAKE LOW WINDS.
1035 PM NON-TSTM WND DMG 4 E DOWNTOWN MEMPHIS 35.13N 89.98W
04/02/2017 SHELBY TN BROADCAST MEDIA
LARGE TREE FELL ON HOUSE AT 1657 EVELYN IN MIDTOWN
MEMPHIS.
1115 PM NON-TSTM WND DMG BIG SANDY 36.24N 88.08W
04/02/2017 BENTON TN AMATEUR RADIO
TREES DOWN AND BLOWN DEBRIS ALONG BIG SANDY ROAD OFF OF
HWY. 641 NORTH.
1201 AM NON-TSTM WND DMG HUNTINGDON 36.01N 88.41W
04/03/2017 CARROLL TN BROADCAST MEDIA
SEVERAL TREES DOWN, POWER LINES DOWN AND A METAL ROOF ON
A SHED BLOWN OFF.
1205 AM NON-TSTM WND DMG TRENTON 35.97N 88.94W
04/03/2017 GIBSON TN TRAINED SPOTTER
REPORTS OF TREES DOWN ON POWER LINES IN THE TRENTON AREA.
1215 AM NON-TSTM WND DMG 2 NNW BELLS 35.74N 89.10W
04/03/2017 CROCKETT TN TRAINED SPOTTER
A FEW DOWNED TREES NORTH OF BELLS NEAR HIGHWAY 412.
1218 AM NON-TSTM WND DMG HENRY 36.20N 88.41W
04/03/2017 HENRY TN EMERGENCY MNGR
SEVERAL LARGE TREES DOWN. POWER AND UTILITY POLES AND
LINES DOWN. ALL THIS HAPPENED FROM THE TOWN OF HENRY
NORTH INTO THE TOWN OF PARIS. WINDS ESTIMATED AT 50 MPH.
1230 AM NON-TSTM WND DMG AMORY 33.99N 88.48W
04/03/2017 MONROE MS BROADCAST MEDIA
LARGE TREE DOWN ON HOUSE NEAR HATLEY ROAD.
&&
MRMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 8:39 PM CDT | Wind Advisory | MEG | Benton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more | 7 hr |
| Apr 2, 8:44 PM CDT | Special Weather Statement | MEG | Decatur, Hardin, Henderson | 46 min |
| Apr 3, 2:59 PM CDT | Special Weather Statement | MEG | Henry | 46 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.